The Wellness Q&A with Elaine Moore

Welcome to the Wellness Q&A where members can ask Elaine Moore any health-related question. Moore is a medical writer and retired clinical laboratory scientist with over 30 years experience in immunology. Get started by selecting Member Questions. This is a question-and-answer forum, and each thread represents a member question or set of questions. The question will only appear once it's answered. Thank you for joining.


 


Re: T3 & T4 not moving on Methimazole
Last Post 23 Dec 2021 11:28 PM by Elaine Moore. 1 Replies.
Printer Friendly
  •  
  •  
  •  
  •  
  •  
Sort:
PrevPrev NextNext
You are not authorized to post a reply.
Author Messages
BrianUser is Online New Member New Member Posts:
--
04 Dec 2021 05:59 PM
    In response to your previous message:

    Hi Elaine,

    Thanks so much for your previous reply.

    I neglected to mention that I am on Propranolol already. When this started in late August my primary doc put me on Atenolol. This was switched to Propranolol around Oct. 1. Initially I was on 40 mg 3x daily. Now I'm on 20 mg 3x daily with instructions to cut it to 10 mg if my heart rate goes below 60 bpm.

    The antibody tests were done in early October, about 6 weeks after the initial diagnosis. When my thyroid went hyper in 2011 I had the same results with no antibodies detected. Something is triggering my thyroid, but so far it's a mystery as to what it is.

    My endo has scheduled the next labs for early January, but I plan to have my FT4 tested next week to see how I'm reacting to the 10 mg dose. This test is only $28 at LabCorp. If it has moved near or into the normal range I want to reduce the dose of Methimazole to 7.5 mg daily and then see where things stand in January. I don't want to wait 6 weeks to find I've gone hypo.

    Thanks for the info about the thyroid storing hormones. It makes more sense to me now why it can take several weeks for the Methimazole to take effect. It would be nice if the docs would explain things as clearly as you do. That is one of the most frustrating aspects of all this.

    Wishing you all the best and a return to good health.

    Best regards,
    Brian



    "Hi Brian,
    The contrast dye can definitely affect your levels and even trigger the production of TSI antibodies. This could be why TSH is falling since TSH receptor antibodies falsely lower the TSH result. The contrast dye may also have caused you to not react to the low MMI doses. Typically in new cases of hyperthyroidism a starting dose of 10-20 mg is used and it takes a good 6- weeks for levels to drop because you start out with a gland loaded with thyroid hormone. It takes 6-8 weeks for this hormone to dissipate at which time the MMI dose is lowered since you only need enough to reduce production of new hormone. You can increase to 7.5 or 10 mg to help release the stored hormone.
    Covid vaccines can also affect thyroid hormone results when an autoimmune thyroid disorder is present. You mentioned thyroid antibodies but sometimes early on the antibodies are in the gland but haven't moved to the bloodstream yet. And the TSI antibody test is most important.
    You can also ask your endo about a low dose of propranolol to help reduce symptoms. It's only used for the first weeks of the starting dose until your levels of FT4 and FT3 are back within range. Best to you, Elaine"
    Elaine MooreUser is Offline Veteran Member Veteran Member Posts:3836
    --
    23 Dec 2021 11:28 PM
    Hi Brian,
    I hope you're doing well. It would be better to adjust you dose based on your FT4 level rather than your TSH since TSH can be falsely low even with traces of antibodies in some people. Best to you, Elaine
    You are not authorized to post a reply.



    This site best viewed in: Google Chrome, MS Edge, and Firefox. Turn off ad blockers and DuckDuckGo to view Elaine's books.



    Graves' Disease and Autoimmune Disease Education
    Copyrighted by Elaine Moore © 2008-2022   |   All Rights Reserved. All writing and images copyrighted. 
    Copyright Notices and Disclaimer

    The Elaine-Moore.com site was developed and designed by VESWeb.com